Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 207, NWS La Crosse, WI

July 20, 1998Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1998, 3:30 PM CDT for Fillmore County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1998, 3:30 PM CDT (20:30 UTC)
Expired
Jul 20, 1998, 4:35 PM CDT
In force
65 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fillmore County, MN

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:20 PM CDTHail 0.88Harmony, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS1 KLSE 202030 RRA
SVRLSE
MNC045-202135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 435 PM CDT

* AT 320 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ADAMS...OR 15 MILES SOUTHEAST OF AUSTIN...
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSTRANDER BY 340 PM

THIS IS A DANGEROUS STORM STAY INDOORS AND AWAY FROM WINDOWS.

LUSSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:23 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 11:23 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 AM CDT MON JUL 20 1998

PERSISTENT BUT SMALL ELEVATED THUNDERSTORMS ROLLED ACROSS NORTHEAST
IOWA AND SOUTHWEST WISCONSIN ALREADY THIS MORNING ON NOSE OF 850 MB
WARM AIR ADVECTION. AT 15Z SURFACE WARM FRONT WAS ANALYZED ACROSS
IOWA ALTHOUGH HARD TO PIN-POINT. ADAP STREAMLINE WINDS SHOWED BEST
CONVERGENCE IN THIS AREA AND 850 MB THETA-E GRADIENT FROM EASTERN
IOWA INTO WESTERN MINNESOTA WHERE NEXT UPSTREAM AREA OF CONCERN IS.

AGREE WITH SPC DISCUSSIONS BASED ON FAVORED AND DEVELOPING SYNOPTIC
FORCING FURTHER NORTH...I.E. 3 HOUR PRESSURE FALLS HAVE BEEN
STRONGEST IN EASTERN NORTH DAKOTA. BUT CONVECTION ACROSS WESTERN
MINNESOTA  MAY RIDE SOUTHEAST ALONG THIS THETA-E GRADIENT AND AFFECT
AREA EARLIER THAN PREVIOUSLY THOUGHT.

SHEA

In the hours before

Special weather statement, Jul 20, 9:38 AM CDT, 5 hours 52 minutes before
IAZ029-030-201535-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
938 AM CDT MON JUL 20 1998

...STRONG THUNDERSTORM IN FAYETTE COUNTY...

AT 930 AM...A STRONG THUNDERSTORM WAS JUST WEST OF FAYETTE...ABOUT
35 MILES NORTHEAST OF WATERLOO IOWA. THIS STORM WILL AFFECT THE
COMMUNITIES OF RANDALIA...FAYETTE...THE VOLGA RIVER STATE PARK
AND WADENA BY 1015 AM AS IT MOVES EAST AT 35 MPH.

THE MAIN THREAT FROM THIS STORM APPEARS TO BE VERY HEAVY RAIN...
ALTHOUGH BRIEF GUSTY WINDS AND SMALL HAIL ARE ALSO EXPECTED.
MOVE INSIDE UNTIL THIS STORM PASSES.

STORM SPOTTERS SHOULD PASS THEIR REPORTS ALONG TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

SHEA
Special weather statement, Jul 20, 9:38 AM CDT, 5 hours 52 minutes before
IAZ029-030-201535-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
938 AM CDT MON JUL 20 1998

...STRONG THUNDERSTORM IN FAYETTE COUNTY...

AT 930 AM...A STRONG THUNDERSTORM WAS JUST WEST OF FAYETTE...ABOUT
35 MILES NORTHEAST OF WATERLOO IOWA. THIS STORM WILL AFFECT THE
COMMUNITIES OF RANDALIA...FAYETTE...THE VOLGA RIVER STATE PARK
AND WADENA BY 1015 AM AS IT MOVES EAST AT 35 MPH.

THE MAIN THREAT FROM THIS STORM APPEARS TO BE VERY HEAVY RAIN...
ALTHOUGH BRIEF GUSTY WINDS AND SMALL HAIL ARE ALSO EXPECTED.
MOVE INSIDE UNTIL THIS STORM PASSES.

STORM SPOTTERS SHOULD PASS THEIR REPORTS ALONG TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

SHEA
Special weather statement, Jul 20, 10:30 AM CDT, 5 hours before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 AM CDT MON JUL 20 1998

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS STARTING LATE
THIS AFTERNOON FOR NORTHERN SECTIONS OF CENTRAL WISCONSIN...
INCLUDING THE COUNTIES OF TAYLOR...CLARK AND JACKSON. A SLIGHT
RISK OF STORMS COVERS THE REST OF THE REGION.

THE COMBINATION OF A WARM FRONT MOVING NORTH AND A TROUGH OF LOW
PRESSURE MOVING IN FROM THE WEST WILL LIKELY TRIGGER SEVERE
THUNDERSTORMS STARTING LATE THIS AFTERNOON. THE BULK OF THESE STORMS
ARE EXPECTED TO AFFECT ONLY THE NORTHERN COUNTIES IN THE LA CROSSE
WARNING AREA...FROM THE TWIN CITIES AREA EAST TOWARDS GREEN BAY.
SOUTH OF THIS AREA...SEVERE WEATHER IS NOT EXPECTED TO BE AS
WIDESPREAD. AT THIS POINT IT IS DIFFICULT TO PROVIDE EXACT TIMING...
ALTHOUGH ANYTIME BETWEEN 3PM AND MIDNIGHT IS POSSIBLE.

SPOTTERS NORTH OF INTERSTATE 94 IN WISCONSIN SHOULD BE ALERT FOR
ACTIVATION THIS AFTERNOON OR EVENING. SPOTTER GROUPS ACROSS SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN MAY ALSO BE NEEDED DEPENDING ON
WHERE THUNDERSTORMS TO THE NORTH DEVELOP. FURTHER SOUTH...INTO
NORTHEAST IOWA AND SOUTHWEST WISCONSIN...SPOTTER GROUPS MAY WANT TO
KEEP ABREAST OF THE WEATHER CONDITIONS...BUT MAY NOT BE NEEDED FOR
THIS EVENT.

SHEA
Special weather statement, Jul 20, 10:30 AM CDT, 5 hours before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 AM CDT MON JUL 20 1998

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS STARTING LATE
THIS AFTERNOON FOR NORTHERN SECTIONS OF CENTRAL WISCONSIN...
INCLUDING THE COUNTIES OF TAYLOR...CLARK AND JACKSON. A SLIGHT
RISK OF STORMS COVERS THE REST OF THE REGION.

THE COMBINATION OF A WARM FRONT MOVING NORTH AND A TROUGH OF LOW
PRESSURE MOVING IN FROM THE WEST WILL LIKELY TRIGGER SEVERE
THUNDERSTORMS STARTING LATE THIS AFTERNOON. THE BULK OF THESE STORMS
ARE EXPECTED TO AFFECT ONLY THE NORTHERN COUNTIES IN THE LA CROSSE
WARNING AREA...FROM THE TWIN CITIES AREA EAST TOWARDS GREEN BAY.
SOUTH OF THIS AREA...SEVERE WEATHER IS NOT EXPECTED TO BE AS
WIDESPREAD. AT THIS POINT IT IS DIFFICULT TO PROVIDE EXACT TIMING...
ALTHOUGH ANYTIME BETWEEN 3PM AND MIDNIGHT IS POSSIBLE.

SPOTTERS NORTH OF INTERSTATE 94 IN WISCONSIN SHOULD BE ALERT FOR
ACTIVATION THIS AFTERNOON OR EVENING. SPOTTER GROUPS ACROSS SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN MAY ALSO BE NEEDED DEPENDING ON
WHERE THUNDERSTORMS TO THE NORTH DEVELOP. FURTHER SOUTH...INTO
NORTHEAST IOWA AND SOUTHWEST WISCONSIN...SPOTTER GROUPS MAY WANT TO
KEEP ABREAST OF THE WEATHER CONDITIONS...BUT MAY NOT BE NEEDED FOR
THIS EVENT.

SHEA
Special weather statement, Jul 20, 3:20 PM CDT, 10 minutes before
WIZ042-053-202120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT MON JUL 20 1998

...STRONG THUNDERSTORMS HITTING AREAS EAST AND SOUTH OF LA CROSSE...

AS THUNDERSTORMS ROLL THROUGH THE LA CROSSE REGION...WIND GUSTS
HAVE BEEN 40 TO 50 MPH. THESE STORMS WILL AFFECT SPARTA...TOMAH...
WESTBY...VICTORY AND VIROQUA WITH SIMILAR WIND GUSTS AND VERY HEAVY
RAIN.

TAKE COVER WHEN STORMS MOVE IN AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SHEA
Special weather statement, Jul 20, 3:20 PM CDT, 10 minutes before
WIZ042-053-202120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT MON JUL 20 1998

...STRONG THUNDERSTORMS HITTING AREAS EAST AND SOUTH OF LA CROSSE...

AS THUNDERSTORMS ROLL THROUGH THE LA CROSSE REGION...WIND GUSTS
HAVE BEEN 40 TO 50 MPH. THESE STORMS WILL AFFECT SPARTA...TOMAH...
WESTBY...VICTORY AND VIROQUA WITH SIMILAR WIND GUSTS AND VERY HEAVY
RAIN.

TAKE COVER WHEN STORMS MOVE IN AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:51 PM CDTSevere Thunderstorm WarningARXDodge59 min
Jul 20, 1:33 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha57 min
Jul 20, 1:53 PM CDTSevere Thunderstorm WarningARXWinona57 min
Jul 20, 2:32 PM CDTSevere Thunderstorm WarningARXHouston53 min
Jul 20, 2:49 PM CDTSevere Thunderstorm WarningARXWinona41 min
Jul 20, 4:38 PM CDTSevere Thunderstorm WarningARXHouston62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.